Alert archive / Louisiana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 17, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at Feb 16, 2008, 5:36 AM CST for Avoyelles Parish, Evangeline Parish, Saint Landry Parish, Louisiana. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 16, 2008, 5:36 AM CST (11:36 UTC)
- Expired
- Feb 16, 2008, 6:15 AM CST
- In force
- 39 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
Counties Avoyelles Parish, LA, Evangeline Parish, LA, Saint Landry Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 16, 6:05 AM CST | HAIL 1 | Big Cane, LA | NICKEL TO QUARTER SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 11.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 582 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KLCH 161136
SVRLCH
LAC009-039-097-161215-
/O.NEW.KLCH.SV.W.0017.080216T1136Z-080216T1215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
536 AM CST SAT FEB 16 2008
THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN AVOYELLES PARISH IN CENTRAL LOUISIANA...
THIS INCLUDES THE CITIES OF...SIMMESPORT...MOREAUVILLE...BUNKIE...
NORTHEASTERN EVANGELINE PARISH IN CENTRAL LOUISIANA...
NORTHEASTERN ST. LANDRY PARISH IN CENTRAL LOUISIANA...
THIS INCLUDES THE CITY OF PALMETTO...
* UNTIL 615 AM CST
* AT 531 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 10 MILES SOUTH OF BUNKIE...OR ABOUT 9 MILES NORTH
OF VILLE PLATTE...AND MOVING EAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
7 MILES NORTH OF PALMETTO BY 600 AM CST...
LAT...LON 3107 9168 3099 9178 3084 9178 3077 9173
3071 9174 3076 9230 3094 9230 3115 9170
TIME...MOT...LOC 1136Z 271DEG 38KT 3082 9219
$$
DML1 follow-up statement
000
WWUS54 KLCH 161202
SVSLCH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
602 AM CST SAT FEB 16 2008
LAC009-039-097-161215-
/O.CON.KLCH.SV.W.0017.000000T0000Z-080216T1215Z/
AVOYELLES LA-EVANGELINE LA-ST. LANDRY LA-
602 AM CST SAT FEB 16 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CST
FOR NORTHEASTERN ST. LANDRY...NORTHEASTERN EVANGELINE AND SOUTHERN
AVOYELLES PARISHES...
AT 558 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR BIG CANE...OR ABOUT 8 MILES
NORTHWEST OF PALMETTO...MOVING EAST AT 30 MPH.
LAT...LON 3107 9168 3099 9178 3084 9178 3077 9173
3071 9174 3076 9230 3094 9230 3115 9170
TIME...MOT...LOC 1202Z 275DEG 30KT 3081 9196
$$
DMLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 4:31 AM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Feb 16, 4:31 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
431 AM CST SAT FEB 16 2008
.DISCUSSION...
CURRENT SURFACE ANALYSIS SHOWS A COLD FRONT ACROSS EAST TEXAS WITH
A WARM FRONT ACROSS NORTH CENTRAL LOUISIANA. MEANWHILE...WATER
VAPOR IMAGERY SHOWS AN UPPER LEVEL LOW OVER SOUTHERN NEW MEXICO
MOVING TO THE EAST.
INITIAL SHORT WAVE AND AREA OF CONVERGENCE AT 92H AND 85H HAS
PRODUCED AN AREA OF SHOWERS AND THUNDERSTORMS THAT ARE ACROSS THE
NORTHERN ZONES CONTINUING TO PUSH OFF TO THE NORTH. A FEW OF THESE
STORMS EARLIER PRODUCED SOME HAIL.
TODAY...THE AREA OF LOW LEVEL CONVERGENCE IS EXPECTED TO CONTINUE
TO MOVE OFF TO THE NORTH DURING THE MORNING HOURS AS LOW LEVEL JET
INCREASES. 50H AND 70H TRAJECTORIES DO SHOW SOME DRIER AIR MOVING
IN THAT MAY CAP THE ATMOSPHERE OVER THE FORECAST AREA LATER THIS
MORNING INTO THE AFTERNOON. THEREFORE...WILL CARRY LIKELY POPS FOR
THE MORNING HOURS FOR THE NORTHERN ZONES WITH CHANCE POPS FOR THE
REMAINDER OF AREA. SOUTHERLY WINDS ARE EXPECTED TO INCREASE TODAY
AS LOW PRESSURE FORMS OVER EAST TEXAS...AND THUS HAVE ISSUED A
LAKE WIND ADVISORY FOR THE SOUTHERN ZONES. ALTHOUGH THIS ADVISORY
MAY HAVE TO BE EXTENDED FURTHER NORTH THIS AFTERNOON.
TONIGHT...UPPER LOW WILL KICK OFF TO THE NORTHEAST. STRONG LOW
LEVEL CONVERGENCE AND FORCING IS NOTED AHEAD OF THIS SYSTEM THAT
SHOULD PRODUCE AN INTENSE LINE OF THUNDERSTORMS OVER EAST CENTRAL
TEXAS. THIS LINE WILL MOVE INTO THE SOUTHEAST TEXAS PORTION OF THE
FORECAST AREA DURING THE LATE EVENING HOURS AND THEN ACROSS THE
LOUISIANA PORTION OF THE FORECAST AREA DURING THE OVERNIGHT.
STRONG LOW LEVEL JET IS EXPECTED TO FORM AHEAD OF THIS LINE WITH
85H WINDS OVER 55 KNOTS. VERY STRONG MID LEVEL WINDS AROUND 80
KNOTS WILL PUSH INTO THE REGION...INCREASING SHEAR AND THE
POTENTIAL FOR DAMAGING WINDS...AS THE SQUALL LINE MOVES QUICKLY TO
THE EAST. CAPES ARE PROGGED TO BE RATHER LOW TO MODERATE WITH
VALUES BETWEEN 500 AND 1000 J/KG. MEANWHILE...0-3KM SR-HELICITY
VALUES ARE EXPECTED TO RANGE FROM 400 TO OVER 600 M2/S2.
THUS...WITH LOW CAPE AND HIGH HELICITY WE NORMALLY WOULD EXPECTED
A SQUALL LINE WITH LONG-LIVED DAMAGING DOWN-BURST WINDS. ALTHOUGH
WITH THE VERY GOOD ROTATION CAN NOT TOTALLY RULE OUT THE TORNADO
POSSIBILITY.
VERY HIGH MOISTURE VALUES WILL ALSO BE BROUGHT INTO THE REGION
WITH THE STRONG SOUTHERLY WINDS. PRECIPITABLE WATER VALUES ARE
PROGGED TO BE OVER 1.5 INCHES WHICH IS TWICE THE STANDARD
DEVIATION FOR THIS TIME OF YEAR. THEREFORE...WOULD EXPECTED HEAVY
RAINFALL RATES NEAR 2 INCHES PER HOUR. FORTUNATELY THE SYSTEM
SHOULD BE MOVING RATHER QUICKLY THAT EXCESSIVE RAINFALL AMOUNTS
ARE NOT EXPECTED. STILL THE HIGH RAINFALL RATES MAY PRODUCE SOME
LOCALIZED URBAN TYPE FLOODING.
DRIER AIR WILL MOVE INTO THE REGION ON SUNDAY WITH THE ACTUAL COLD
FRONT PASSING THROUGH ON SUNDAY AFTERNOON.
HIGH PRESSURE WILL THEN BUILD INTO THE REGION PROVIDING A COUPLE
OF NICE DAYS FOR PRESIDENTS DAY AND TUESDAY.
NEXT RAIN CHANCE WILL THEN COME ON LATE WEDNESDAY INTO THURSDAY AS
RETURN FLOW BEGINS AND NEXT FRONT PUSHES INTO THE REGION.
&&
.AVIATION...
SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE KAEX TAF SITE
THROUGH ABOUT 14Z. IFR/MVFR CEILINGS WILL THEN PREVAIL AT KAEX AND
THE REMAINDER OF TAF SITES THROUGH THE DAY. THERE WILL ALSO BE A
CHANCE FOR SOME SHOWERS OR THUNDERSTORMS TO BE IN THE VICINITY OF
TAF SITES THROUGH THE AFTERNOON.
A SQUALL LINE IS THEN EXPECTED TO MOVE ACROSS THE REGION DURING
THE LATE EVENING AND OVERNIGHT. THIS LINE OF INTENSE THUNDERSTORMS
WILL ACCOMPANIED BY VERY STRONG AND GUSTY WINDS...HEAVY RAINFALL
AND FREQUENT LIGHTNING.
&&
.MARINE...
SOUTHERLY WINDS ARE EXPECTED TO STRENGTHEN TODAY AS LOW PRESSURE
DEVELOPS OVER EAST TEXAS. THEREFORE...A SMALL CRAFT ADVISORY WILL
BE IN EFFECT. AN INTENSE LINE OF THUNDERSTORMS WILL MOVE QUICKLY
ACROSS THE COASTAL WATERS TONIGHT. STRONG GUSTY WINDS AND HEAVY
RAINFALL WILL ACCOMPANY THIS LINE OF THUNDERSTORMS.
A COLD FRONT WILL THEN MOVE ACROSS THE COASTAL WATERS ON
SUNDAY...WITH MODERATE NORTHERLY WINDS DEVELOPING ON SUNDAY NIGHT
INTO MONDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 72 56 72 45 / 40 90 10 0
KBPT 71 57 71 44 / 40 90 10 0
KAEX 69 54 70 40 / 70 90 10 0
KLFT 72 57 72 44 / 40 80 20 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...LAKE WIND ADVISORY FROM 10 AM SATURDAY TO 6 PM SATURDAY FOR THE
FOLLOWING ZONES: ACADIA...CALCASIEU...CAMERON...IBERIA...
JEFFERSON DAVIS...LAFAYETTE...LOWER ST. MARTIN...ST. MARY...
UPPER ST. MARTIN...AND VERMILION.
TX...LAKE WIND ADVISORY FROM 10 AM SATURDAY TO 6 PM SATURDAY FOR THE
FOLLOWING ZONES: HARDIN...JEFFERSON...AND ORANGE.
GM...SMALL CRAFT ADVISORY UNTIL 6 AM SUNDAY FOR THE FOLLOWING ZONES:
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20
NM...COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA
OUT 20 NM...COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO
INTRACOASTAL CITY, LA OUT 20 NM...WATERS FROM CAMERON, LA
TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM...WATERS
FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20
NM TO 60 NM...AND WATERS FROM LOWER ATCHAFALAYA RIVER TO
INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM.
&&
RUAHazardous weather outlook, Feb 16, 5:00 AM CST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 500 AM CST SAT FEB 16 2008 GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182- 201-215-216-171200- COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM- WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM- WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD- ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA- LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY- LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE- 500 AM CST SAT FEB 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA... SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP OVER CENTRAL TEXAS TODAY AS AN UPPER LEVEL DISTURBANCE MOVES EASTWARD. THESE THUNDERSTORMS WILL THEN ORGANIZE INTO A LINE OF INTENSE THUNDERSTORMS THAT WILL MOVE QUICKLY EASTWARD INTO SOUTHEAST TEXAS THIS EVENING...THEN ACROSS CENTRAL AND SOUTHERN LOUISIANA TONIGHT. THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE LONG LIVED DAMAGING DOWN-BURST WINDS WITH A FEW TORNADOES. ALSO...HEAVY RAINS WILL ACCOMPANY THE THUNDERSTORMS WITH RAINFALL RATES AROUND 2 INCHES PER HOUR. THESE RAINFALL RATES MAY PRODUCE SOME LOCALIZED FLOODING OF STREETS AND POOR DRAINAGE AREAS. THE BEST CHANCE FOR SEVERE WEATHER WILL BE BETWEEN 9 PM AND MIDNIGHT FOR SOUTHEAST TEXAS...AND BETWEEN MIDNIGHT AND 6 AM FOR CENTRAL AND SOUTHERN LOUISIANA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HIGH PRESSURE WILL PREVAIL ON SUNDAY INTO TUESDAY. THE NEXT CHANCE OF RAIN WILL START ON WEDNESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED LATER THIS EVENING AND TONIGHT. RUA
In the hours before
Local storm report, Feb 16, 1:45 AM CST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
145 AM CST SAT FEB 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 AM HAIL BOYCE 31.39N 92.67W
02/16/2008 E0.75 INCH RAPIDES LA AMATEUR RADIO
&&
MLThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 3:40 AM CST | Lake Wind Advisory | LCH | Lafayette, Saint Martin | 24 hr |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.